71693members
376064posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Tamoxifen and Insomnia

16 REPLIES 16
CheshireCheese
Member

Re: Tamoxifen and Insomnia

There's a report in the news today (Daily Telegraph) that a university study in Texas showed that hypnosis was very effective in reducing hot flushes, so that might be something else worth investigating.

SamLee
Member

Re: Tamoxifen and Insomnia

Speak to your onc and/or GP. My GP wouldn't change my dose from 20 to 10 until my onc wrote to her asking her to prescribe them in 10mg. My onc also said there was no problem with taking a split dose, you are still getting the correct dose of Tam.

chascat
Member

Re: Tamoxifen and Insomnia

Hi Sam
I haven't tried that no but have nothing to lose by giving it a go, many thanks x

SamLee
Member

Re: Tamoxifen and Insomnia

Just thought I would jump in here. Have any of you tried taking Tamoxifen as two doses, 10mg in a morning and 10mg at night. I had horrendous problems when I first started (was having Herceptin at the time as well), so I agreed with my onc to stop for a few months. When I restarted after my body has finished with the chemo and Herceptin, I took a split dose, and whilst I don't have the completely dead in bed sleep like I used to before BC, I can generally get a full night with just occasional wake-ups now and again, but certainly not every night.
I don't know if it is because of the split dose but it might be worth a try.
Sam

chascat
Member

Re: Tamoxifen and Insomnia

Very interesting, thanks Mel, will discuss with my GP I think next time I see him x

stressy_messy
Member

Re: Tamoxifen and Insomnia

Hi Breakthrough have just done a clinicle trial and found that acupunture is an effective treatment for fatigue.Maybe it will help.Here's the link.

http://www.breakthrough.org.uk/media_centre/news_views/acupuncture.html

All the best Melxx

CheshireCheese
Member

Re: Tamoxifen and Insomnia

Hi Chascat
No, no, not a daft question at all! It's one of those things that the medical professionals barely mention, and then only in passing, whereas for those of us suffering with it, sleep deprivation is a horrible experience. If you read some of the previous posts on here under hormone therapy, the subject comes up again and again - "what can I do to get a good night's sleep?" And unfortunately there doesn't seem to be a simple answer.
Most of us can't take HRT so the options are limited. Quite a few people take anti-depressants to help with sleep rather than depression. This seems to be successful for some, but not for others. Unfortunately it's a trial and error process to find which anti-depressants, if any, work for you. Everyone seems to react differently to different drugs. Some anti-depressants can cause a very dry mouth, others can cause vivid unpleasant dreams and flashbacks to memories from years ago, the permuations of possible side effects seem to be endless. Sleeping tablets work OK for one or two nights but any longer than that and they become horribly addictive, so best reserved for those nights when a good sleep is essential.
In my case I've found that a low dose of Amitriptyline (10mg) helps a lot, but others don't get on with it so well.
Just remember, there's no such thing as a daft question! None of us chose to have BC and each of us has to deal with it as best we can. I've found these forums a huge source of information and inspiration.
All the best to you,
CC x

Zeppa
Member

Re: Tamoxifen and Insomnia

I had this too and have it, also now on exemestane. When it was at its worst I was sent to a sleep laboratory and diagnosed with sleep apnoea, so now I sleep with a device. But although I have no more apnoea - about three a night instead of over 50 an hour - I still wake up frequently. It's just better than being absolutely wide awake at 2 a.m.
I gather that the tablets, like the steroids in chemo, also encourage any weight gain to go to the places men have it, not only belly but also neck, hence this apnoea problem or its worsening. I really can't seem to lose weight at the moment.

chascat
Member

Re: Tamoxifen and Insomnia

Hi TraceyW1972, like you i've also had ongoing sleep problems wihich did get worse during chemo, but it's nothing compared to now, I was thinking of trying acupuncture, hope it works for you, please let me know how you get on x

TraceyW1972
Member

Re: Tamoxifen and Insomnia

Chascat I'm so glad you have posted about this! I have been on Tamoxifen for six months now and haven't had a decent night's sleep the whole time. That said, I haven't really had any decent sleep since I was diagnosed a year ago, but since starting on the Tamoxifen I have found it so hard to drop off to sleep, and what sleep I do get is really light, so I am constantly waking during the night and I am wide awake at between 5:30 and 6am every morning. I've had sleep issues before, when I worked shift hours, so I know what an emotional wreck lack of sleep does to me. A friend just recently recommended acupuncture, so I might give that a go. It's reassuring to know this is common and that I'm not going mad!
chascat
Member

Re: Tamoxifen and Insomnia

Hi CheshireCheese, I posted this because it doesn't say anywhere on the side effects leaflet that it can cause sleep problems and I wasn't aware it was a common problem, the pharmacist also told me it wasn't an SE, apologies if i've asked a daft question.

CheshireCheese
Member

Re: Tamoxifen and Insomnia

Hi Chascat
I suspect that the reason you are not getting many replies to your post is that if you trawl through the previous posts on the subject of hormone therapy you will find LOADS of threads and comments on the same subject. Also if you read the BCC leaflets on hormone therapy, they say that sleep problems are a very common side effect.
I'm not being unsympathetic, I'm a fellow sufferer, but it's such a common problem that it's almost taken as read!
CC

AmysMum
Member

Re: Tamoxifen and Insomnia

Hi
My sleep has been very poor since being on tamoxifen. Whether this was because I got out of the habit of sleeping well when on chemo or a se of tamoxifen or something else, I don't know and frankly don't care. The tropical moments don't help, but waking up and not getting back to sleep is frustrating and tiring.
I did go to the gp about it. She said there were a range of treatments possible, mainly things where drowsiness is a known side-effect (so including anti-depressants). For now, I take a "drowsy" anti-hystamine every night. I can still have 1 long-phase of being awake, but I do sleep a bit better. Not sure whether it is just a placebo or it actually works, but the couple of pounds a week is well worth it.

chascat
Member

Re: Tamoxifen and Insomnia

Bump

tommyticklemou
Member

Re: Tamoxifen and Insomnia

hi there, i have been on tamoxifen since march and my sleep is poor. just seem to toss and turn thats when i am not sweating. i have been having acupuncture though and it seems to be making the sweats better and getting more sleep and not as irratable.
TTM xxx

chascat
Member

Re: Tamoxifen and Insomnia

Bump

chascat
Member

Tamoxifen and Insomnia

Hi ladies, I'm a terrible sleeper at the best of times and this got worse during chemo, however, been on Tamoxifen for 6 weeks and it's worse than it's ever been, i'm only managing between 2 or 3 hours sleep a night and feel dreadful. Insomnia isn't listed as an SE but Dr Google has loads of articles about Tamoxifen and Insomnia, just wondered if anyone else had experienced this?